Michigan, 2023

Tornadoes and Damaging Winds in Michigan, July 26, 2023

July 26, 2023 · NWS GRR · 5 events in 3 counties and zones

Two EF-0 tornadoes struck portions of Jackson county on July 26th resulting in some damage mostly to trees and some crops. Severe storms also produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Two EF-0 tornadoes struck portions of Jackson county on July 26th resulting in some damage mostly to trees and some crops. Severe storms also produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 26, 12:42 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 26, 12:42 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
142 PM EDT Wed Jul 26 2023

LATEST UPDATE...
Aviation

.UPDATE...
Issued at 1040 AM EDT Wed Jul 26 2023

As advertised, it promises to be an active day across West
Michigan. We continue to monitor two clusters of storms moving
across Lake Michigan -- the first has made landfall just south of
Ludington - though nothing severe has been reported thus far.
These storms are racing out ahead of both the greatest
instability /still across WI/ and stronger winds aloft, which
puts into question whether this first round of storms will
intensify further. Winds will remain the primary threat with these
storms -- at least in the short term.

This afternoon we expect the greater instability to our west to
overspread the area - to be aided by some filtered sunshine -
along with impressive deep layer shear. So, in spite of
detrimental impacts of ongoing convection on late day
redevelopment, at this time we expect the atmosphere to reload
with new storm development, particularly over southern areas after
19-20Z. This is consistent with the latest HRRR and NAM output.
These storms will likely support a plethora of severe weather
threats... including hail, damaging winds, and perhaps a tornado
or two.

&&

.SHORT TERM...(Today through Thursday)
Issued at 356 AM EDT Wed Jul 26 2023

- Severe Threat Today -

Focus of the short term is clearly on the threat of severe storms
today. A warm front is located of to our south at 07Z, stretching
from Southern Iowa into Central Indiana. The warm front surges
northward this morning working into Southwest Lower Michigan by
midday. Showers and thunderstorms are expected to both 1) work our
direction from the upper midwest and 2) develop overhead in the
midday hours. The Minnesota convection is racing to the southeast
at 40 knots, which schedules it to reach western Lake Michigan by
13Z. As the warm front surges northward, so will instability. We
should have at least 1000-2000 j/kg or CAPE in place by mid
morning. So, the arriving convection will likely maintain itself.
New convection will develop in the 15Z to 16Z time frame over the
lake and begin to push into Western Lower Michigan around midday.
A severe threat looks to exist from the midday hours right through
the afternoon and potentially into the evening. Worst case
scenario would be if we can keep convection at bay through early
afternoon. If the arriving Minnesota storms erode or we do not
produce much convection on the northward moving warm front,
instability will be able to be maximized.

As it stands now, we are looking at the potential of MUCAPE values
reaching 2000-3000 j/kg. Wind speeds are solid for a mid summer
severe event with 40 knots of wind in the mid levels and 30-40
knots of wind at LLJ level around 850mb. Directional shear is
noted with surface winds out of the SSW veering to W in the mid
levels. Deep layer shear is on the order of 35 to 40 knots so
discrete storms will have the ability to acquire rotation.
Looking at convection allowing models though, it appears bowing
segments will be the likely storm mode today. Therefore, damaging
wind will be the main hazard. DCAPE values even at this hour
upstream are around 1400 j/kg in northeast IL. Winds in excess of
50 knots are possible as storms sweep eastward across the area. We
cannot rule out supercells both initially and later on near the
south edge of complexes moving through. So, isolated tornadoes are
possible. The best chance for both damaging wind gusts and
tornadoes will be in our southeast CWA from Battle Creek to
Lansing and Jackson. Areas to the south and east of a line from
Grand Haven to Mt. Pleasant are most at risk today.

Storm evolution and morphology are the question marks today, but
again it looks like things could be getting active already over
Lake Michigan in the 15Z to 16Z time frame. Main time frame of
concern will be 16Z through 23Z.

Otherwise, no significant concerns for tonight and Thursday as
weak high pressure builds into the area.

.LONG TERM...(Thursday night through Tuesday)
Issued at 333 AM EDT Wed Jul 26 2023

The long term will begin on the hot side with highs around 90 and
dewpoints in the lower 70s. However, a cold front will drop south
Friday kicking off another round of showers/storms. This front will
be aided by an upper short wave moving across central Lower. Given
that the front will move across the cwa during peak heating, storms
that develop may have a little extra strength. Models show MLCAPE
and DCAPE around 1500 j/kg. That would point toward another wind
threat. Precipitable water values are progd near 2 inches again, so
localized flooding may be a concern too. The rain should end Friday
night, leading to dry weather through the weekend.

Behind the front, temperatures will fall to around 80 and dewpoints
back into the 50s. High pressure at the surface and dry northwest
flow aloft behind the front into next week will result in
partly/mostly sunny skies through Monday. The GFS shows a signal for
the upper ridge to sink south and flatten a bit, allowing minor
waves to ride over the top. We have retained chc PoPs for this.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 141 PM EDT Wed Jul 26 2023

Rounds of thunderstorms -- some severe -- will impact all West
Michigan TAF locations into early this evening, and will be
accompanied by gusty winds in excess of 30KT and periodic IFR/MVFR
ceilings and visibilities. Winds generally from the
south/southwest this afternoon will gradually become light
west/northwest this evening.

Though the risk for thunderstorms will come to an end by early
this evening, today's rainfall and elevated surface dew point
temperatures will contribute to areas of IFR/MVFR fog tonight,
after about 05Z. Will need to monitor for low cloud development,
though this is not included in the TAFs at this time. The low
level moisture will mix out into a scattered CU deck Thursday
morning, with VFR visibilities returning 13-14Z.

&&

.MARINE...
Issued at 356 AM EDT Wed Jul 26 2023

South flow increases today ahead of a cold front with winds
reaching the 10-20 knot range. There may be some gusts at times
over 20 knots, but it does not look like we push into the 15-25
knot range. Waves remain below criteria for Beach Hazards
Statements and Small Craft Advisories given the aforementioned
winds. We are looking at a moderate swim risk today for most areas
north of Holland.

Winds drop in speed tonight into Thursday with ridging moving in.
No headlines are expected Tonight through Friday.

&&

.HYDROLOGY...
Issued at 539 AM EDT Wed Jul 26 2023

A warm front stretches from a low in Western Iowa into Illinois
and Indiana at 500am. This front will lift north into Southwest
Lower Michigan today. To the south of the front surface dew points
are in the 70s. Precipitable water values are on the order of 1.8
inches near the front. Bottom line is a very moist air mass is in
place just to our south and it will arrive into our area this
morning. Showers and thunderstorms are expected to be numerous
this afternoon and evening. Multiple mesoscale convective vort
max's can be seen in regional radar loops upstream at this time
over Wisconsin and Iowa. The convective vorts rolling down the
warm front will drive and focus showers and thunderstorms. Swaths
of heavy rain are expected across Southwest Lower Michigan today.
The Weather Prediction Center has placed all of Southwest Lower
Michigan in a Slight Risk for Excessive Rainfall. The HREF
probability matched mean would suggest that areas of 1 to 2 inches
of rainfall are likely. Viewing max amounts via the HREF would
suggest the highest totals may the 3 to 4 inch range in very
localized spots. Not thinking a Flood Watch is needed at this time
or that mainstem rivers will be significantly affected. What is
likely however is that we may need areal flood advisories for both
urban areas and smaller streams that could push out of their
banks. We will be monitoring both the severe threat today as well
as the localized flood threat.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.

&&

UPDATE...Smith
SHORT TERM...DUKE
LONG TERM...04
AVIATION...Smith
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, Jul 26, 4:00 AM EST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
500 AM EDT Wed Jul 26 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
500 AM EDT Wed Jul 26 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Rounds of thunderstorms are expected today from roughly noon
through 700pm this evening. Storms will move onshore from Lake
Michigan at midday and move eastward as we head through the
afternoon and evening hours. Damaging winds are the most likely
threat with gusts in excess of 60 mph possible. Both hail and
isolated tornadoes are also possible. All areas of Southwest Lower
Michigan have a chance of severe weather with the best chance
south and east of a line from Grand Haven to Mt. Pleasant.

Heavy rain is also possible today leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of storms and potential heavy rain will occur on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

LMZ844>849-270900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
500 AM EDT Wed Jul 26 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

South winds today of 10 to 20 knots will build waves into the 2 to
4 foot range north of Holland. A moderate swim risk will exist
today in these areas.

Thunderstorms are expected over Lake Michigan from late morning
through the afternoon. Storms will be capable of damaging winds,
possibly in excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of storms is expected on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

DUKE

In the hours before

Local storm report, Jul 26, 12:35 PM EST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
135 PM EDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     Rain             3 SE Cedar Springs      43.19N 85.51W
07/26/2023  M1.51 inch       Kent               MI   Mesonet

            Mesonet station CW8075 Cedar Springs.

0100 PM     Rain             3 S Fremont             43.42N 85.95W
07/26/2023  M1.46 inch       Newaygo            MI   CO-OP Observer

            CO-OP Observer station FRMM4 2.9 S Fremont.

0130 PM     Rain             1 E Grant               43.33N 85.80W
07/26/2023  M1.12 inch       Newaygo            MI   Mesonet

            Mesonet station GRNTN Grant.

&&
Special weather statement, Jul 26, 12:39 PM EST, 1 hour before
Special Weather Statement
National Weather Service Grand Rapids MI
139 PM EDT Wed Jul 26 2023

MIZ066-067-073-074-261845-
Ingham MI-Calhoun MI-Eaton MI-Jackson MI-
139 PM EDT Wed Jul 26 2023

...Strong thunderstorms will impact portions of eastern Calhoun,
Jackson, Ingham and Eaton Counties through 245 PM EDT...

At 138 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Charlotte to near Marshall to near Union
City. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lansing...             Jackson...             Charlotte...
Albion...              Mason...               Marshall...
Eaton Rapids...        East Lansing...        Williamston...
Potterville...         Leslie...              Homer...
Union City...          Burlington...          Vandercook Lake...
Spring Arbor...        Sandstone...           Aurelius...
Onondaga...            Marengo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
south central Michigan.

&&

LAT...LON 4218 8500 4263 8499 4277 8445 4277 8422
      4231 8424 4207 8459 4207 8514
TIME...MOT...LOC 1738Z 257DEG 30KT 4258 8489 4221 8490 4204 8514

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

OSTUNO
Special weather statement, Jul 26, 12:58 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
158 PM EDT Wed Jul 26 2023

MIZ045-046-051-052-261900-
Montcalm MI-Isabella MI-Gratiot MI-Mecosta MI-
158 PM EDT Wed Jul 26 2023

...Strong thunderstorms will impact portions of northern Gratiot,
Isabella, southeastern Mecosta and Montcalm Counties through 300 PM
EDT...

At 158 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Isabella to near Alma. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Pleasant...      Alma...                Greenville...
Clare...               Ithaca...              Stanton...
St. Louis...           Shepherd...            Breckenridge...
Edmore...              Lakeview...            Mecosta...
Rosebush...            Canadian Lakes...      Lake Isabella...
Wheeler...             Crystal...             Sidney...
Sumner...              Remus...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
central Michigan.

&&

LAT...LON 4313 8521 4366 8544 4382 8480 4381 8461
      4347 8461 4347 8437 4333 8437
TIME...MOT...LOC 1758Z 250DEG 42KT 4362 8498 4338 8475

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JC
Special weather statement, Jul 26, 1:04 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
204 PM EDT Wed Jul 26 2023

MIZ050-056-057-261900-
Muskegon MI-Ottawa MI-Kent MI-
204 PM EDT Wed Jul 26 2023

...Strong thunderstorms will impact portions of western Kent, Ottawa
and southeastern Muskegon Counties through 300 PM EDT...

At 204 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 31 miles west of Grand Haven to 29 miles west
of Saugatuck. Movement was east at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Rapids...        Holland...             Grand Haven...
Wyoming...             Kentwood...            Walker...
Grandville...          East Grand Rapids...   Hudsonville...
Zeeland...             Coopersville...        Sparta...
Ferrysburg...          Spring Lake...         Ravenna...
Fruitport...           Allendale...           Beechwood...
Jenison...             Holland SP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
southwestern and west central Michigan.

&&

LAT...LON 4329 8569 4329 8562 4278 8558 4277 8566
      4277 8621 4303 8623 4316 8629
TIME...MOT...LOC 1804Z 247DEG 61KT 4296 8683 4268 8679

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

OSTUNO
Special weather statement, Jul 26, 1:17 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
217 PM EDT Wed Jul 26 2023

MIZ067-074-261915-
Ingham MI-Jackson MI-
217 PM EDT Wed Jul 26 2023

...Strong thunderstorms will impact portions of Jackson and Ingham
Counties through 315 PM EDT...

At 216 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mason to 8 miles southwest of Vandercook
Lake to 8 miles southeast of Hillsdale. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson...             Mason...               Williamston...
Leslie...              Stockbridge...         Brooklyn...
Grass Lake...          Vandercook Lake...     Leoni...
Spring Arbor...        Napoleon...            Sandstone...
Aurelius...            Norvell...             Bunker Hill...
Webberville...         Horton...              Dansville...
Eden...                Hanover...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
south central Michigan.

&&

LAT...LON 4207 8458 4264 8453 4277 8416 4242 8413
      4208 8413
TIME...MOT...LOC 1816Z 251DEG 31KT 4258 8449 4213 8453 4182 8457

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

OSTUNO
Local storm report, Jul 26, 1:33 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
233 PM EDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     Tstm Wnd Gst     3 ENE Sandstone         42.27N 84.47W
07/26/2023  M48 MPH          Jackson            MI   ASOS

            ASOS station KJXN Jackson County-Reynolds
            Field Airport.

0200 PM     Tstm Wnd Gst     42 W Douglas            42.67N 87.03W
07/26/2023  M47 MPH          LMZ876             MI   Mesonet

            Mesonet station 45007 Southern Lake Michigan
            Buoy.

&&

The radar

The Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Jackson

When
July 26, 1:39 PM EST to 1:43 PM EST
Where
Jackson County, 2.42 mi N of Munith to 3.11 mi NNE of Munith
Rating
EF0
Path length
1.44 mi
Path width
150 yd
Property damage
$100,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.415, -84.252

A brief EF-0 tornado occurred southeast of Stockbridge. It touched down near Orchard Creek east of Fitchburg road and south of Baseline road. Several dozen large trees were impacted with several uprooted trees along the path. Several homes on Musbach road had minor roof damage or damage from tree debris. The tornado lifted near Dewey road.

Tornado, Jackson

When
July 26, 1:47 PM EST to 1:51 PM EST
Where
Jackson County, 4.94 mi ENE of Munith to 5.25 mi N of Waterloo
Rating
EF0
Path length
2.06 mi
Path width
100 yd
Continued into
Livingston, Mi (DTX)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.418, -84.168

A brief EF-0 tornado occurred just north of Whitehead Lake and south of Territorial road in northeast Jackson county. It moved east northeast and lifted just northeast of Leeke road and north of Bowdish road. Intermitted damage was foudn along the path primarily to trees and crops. One business along the path sustained some minor structural damage that included roof damage and siding damage to an outbuilding.

Funnel Cloud, Ingham

When
July 26, 1:58 PM EST to 1:59 PM EST
Where
Ingham County, 0.51 mi W of Stockbridge
Reported by
Emergency Manager
Coordinates
42.450, -84.190

A funnel cloud was reported by the Stockbridge fire department.

Thunderstorm Wind, Calhoun

When
July 26, 5:23 PM EST to 5:38 PM EST
Where
Calhoun County, 0.69 mi N of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.090, -85.230

Several trees and power lines were blown down in and near Athens.

Thunderstorm Wind, Jackson

When
July 26, 5:50 PM EST to 5:52 PM EST
Where
Jackson County, 2.47 mi SW of Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
42.100, -84.670

Several power lines were blown down near Pulaski.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyThe tornado archive for Michigan, 2023Warnings in Michigan, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111971, 1111962, 1111983, 1111986, 1111987.